Wisconsin, 2008

Damaging Winds in Wisconsin, May 16, 2008

May 16, 2008 · NWS DLH · 2 events in 2 counties and zones

Strong to severe thunderstorms developed across portions of northwest Wisconsin during the afternoon and evening hours of May 16 as a cold front passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong to severe thunderstorms developed across portions of northwest Wisconsin during the afternoon and evening hours of May 16 as a cold front passed through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 16, 3:14 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 16, 3:14 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT FRI MAY 16 2008

.UPDATE...ADDED A SMALL CRAFT ADVISORY OVER LAKE SUPERIOR DUE TO
STRONGER WINDS. WE ALSO ADDED A PRE-FIRST PERIOD TO THE ZONES DUE
TO THUNDER THREAT THIS AFTERNOON AND EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 233 PM CDT FRI MAY 16 2008/

DISCUSSION...
THE GROUND UNDER A COLD COLUMN IS BEING HEATED VIGOROUSLY AS A SHORT
WAVE TROUGH DROPS FROM THE NORTHWEST AND A STRONG SURFACE TROUGH
CROSSES THE AREA. RAIN WOULD SEEM CERTAIN AND THE RADAR SHOWS
THIS. HOWEVER WITH 20C TO 25C DEW POINT DEPRESSIONS...LITTLE IF ANY
OF THE VIRGA FROM THE VIGOROUS CONVECTION VISIBLE ON SATELLITE
IMAGERY IS REACHING THE GROUND. EVEN AREAS OF WIDESPREAD RAIN ARE
FAILING TO GET ANYTHING TO THE GROUND. BASES ARE 3 KM AGL IN MOST
CASES. WE STILL ANCPT ISOLATED SHOWERS THIS EVENING...BASED ON THE
POSSIBILITY THAT SOME LAYERS ALOFT MIGHT BE MOISTENED SMWHT BY THE
WIDESPREAD SHOWERS AND COOLING NEAR OR AFTER SUNSET MIGHT EVEN
LOWER THE DEPRESSIONS TO THE POINT THAT A DROP OR TWO GETS THROUGH.

THE SAME SITUATION EXISTS SATURDAY...CYCLONIC CURVATURE ALL THE WAY
UP...A VERY COLD COLUMN BEING HEATED VIGOROUSLY FROM THE BOTTOM
AND FAVORABLE DYNAMICS. WE ANCPT THAT SFC DWPNT DEPRESSIONS WILL
BE SMWHT LESS EXTREME SO WE PUT SCATTERED SHOWERS IN FOR THE
AFTERNOON. DRYING AT ALL LEVELS AND A CHANGE IN CURVATURE WILL
REDUCE THE NUMBER AND INTENSITY OF SHOWERS THAT FORM...LIKELY
ELIMINATING THE CHANCE THAT ANY RAIN MIGHT REACH THE GROUND.

DURING THE FIRST HALF OF THE COMING WEEK...A SERIES OF CLIPPER
SYSTEMS WILL ROTATE AROUND THE COLD AIR MASS OVER US...PERHAPS
BRINGING SOME OVERRUNNING PRECIPITATION WITH THEM. A WEAK UPPER
RIDGE WEAKENS AS IT DROPS SOUTH-SOUTHEASTWARD THROUGH THE AREA
THURSDAY...PUTTING THE AREA AHEAD OF A COLD TROUGH OVER THE HIGH
PLAINS. AS A RESULT...A SURFACE INVERTED TROUGH COULD PUMP
PRECIPITATION NORTHWARD...BUT A LACK OF GULF MOISTURE WILL
DRASTICALLY REDUCE OF GENEROUS RAIN TOWARD THE END OF THE WEEK.

AVIATION...
AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE MINNESOTA
ARROWHEAD ACCOMPANIED BY A WEAK FRONTAL BOUNDARY WILL SLOWLY PUSH
SOUTHEAST THROUGH THE AREA TONIGHT...BRINGING SCT-BKN MID-LEVEL
CLOUDS...GENERALLY 5K-10K AGL. SCATTERED SHOWERS AND THUNDERSTORMS
WILL AGAIN BE POSSIBLE MAINLY THROUGH THE AFTERNOON AND EARLY
EVENING...AS LAPSE RATES REMAIN RATHER STEEP...AND COMBINE WITH
SOME MARGINAL INSTABILITY. THE LOW LEVELS ARE QUITE DRY...SO MUCH
OF THE PRECIPITATION MAY NOT REACH THE GROUND. THE GREATEST
PRECIPITATION RISK IS FROM 18Z-22Z IN THE NORTH...AND 20Z-01Z IN
THE SOUTH. AS THE FRONT PUSHES THROUGH...WINDS WILL VEER TO THE
NORTHWEST AND INCREASE TO 15 TO 20 KT...WITH GUSTS TO 30
KT...ESPECIALLY AHEAD OF AND JUST BEHIND THE FRONTAL BOUNDARY.
WINDS WILL REMAIN OUT THE NORTHWEST AFTER THE FRONT PASSES THROUGH
THE REST OF THE TAF PERIOD. SKIES WILL CLEAR FROM NORTHWEST TO
SOUTHEAST...WITH JUST SCATTERED CLOUDS AND DRY CONDITIONS
RETURNING BETWEEN 02Z-06Z. WINDS LIGHTEN BRIEFLY
OVERNIGHT...BEFORE A SIMILAR PATTERN CONTINUES ON SATURDAY.

&&

POINT TEMPS/POPS...
DLH  44  65  37  59 /  30  30  20  10
INL  43  63  37  58 /  20  30  30  10
BRD  44  69  42  65 /  20  20  20  10
HYR  46  67  38  62 /  40  30  30  10
ASX  43  60  37  56 /  40  40  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 1 PM CDT SATURDAY FOR LSZ121-LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.

MELDE/KD/EOM
Hazardous weather outlook, May 16, 4:02 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
502 AM CDT FRI MAY 16 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
502 AM CDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. SMALL HAIL AND
GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. SMALL HAIL AND
GUSTY WINDS MAY OCCUR. THERE IS A CHANCE OF THUNDERSTORMS MONDAY
AND AGAIN WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-171030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
502 AM CDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

The radar

The Duluth radar (KDLH), 51 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
May 16, 5:17 PM CST
Where
Douglas County, Bennett
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.450, -91.850

Shingles were torn off a home.

Thunderstorm Wind, Sawyer

When
May 16, 5:55 PM CST
Where
Sawyer County, 5.22 mi ENE of Seeley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.150, -91.270

Numerous one-foot diameter trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105656, 105657.